Arkansas, 2022

Flash Flood and Damaging Winds in Arkansas, August 29, 2022

August 29, 2022 · NWS TSA · 5 events in 4 counties and zones

Scattered thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 29th. The atmosphere across the region became very unstable by the afternoon, promoting a few intense thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 29th. The atmosphere across the region became very unstable by the afternoon, promoting a few intense thunderstorms. The strongest storms that developed produced damaging outflow wind gusts. Additionally, locally heavy rainfall in Benton County resulted in some flooding, in which two people drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 29, 12:27 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 29, 12:27 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
127 PM CDT Mon Aug 29 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This Afternoon and Tonight)
Issued at 127 PM CDT Mon Aug 29 2022

Overachieving convection that has lingered from the morning hours
continues to the west of Tulsa. Convection is advancing east with
its outflow, given lack of flow aloft. None of the 12Z CAMs have
modeled this well, and its taken till the 17Z run of the HRRR to
finally start catching up. Basically a weakly capped and
moderately unstable airmass in place over the region, and the 17Z
HRRR gradually increases coverage across NE OK and NW AR thru this
evening. An axis of 2+" PWATs are lying across NE OK into SE
KS/SW MO where the bulk of the convection is currently. Current
thinking is that one or more small clusters of storms will slide
east and south across NE OK/NW AR thru evening with a damaging
wind and locally heavy rainfall threat. Some indication in the 12Z
CAMs that another round of convection developing near/along
advancing cold front across KS will drop south into NE OK/NW AR
late tonight as well.

Lacy

&&

.LONG TERM...
(Tonight through Monday)
Issued at 127 PM CDT Mon Aug 29 2022

A frontal boundary will advance south across the region Tuesday,
in response to a strong shortwave trough sliding across the
Midwest and Great Lakes. While the meteorological term for this
boundary is a cold front technically, it will not feel "cold"
behind this boundary. We will notice the much drier air, at least.
Isolated to widely scattered storms are possible, mainly I-40
south. The much drier deep layer airmass behind the front will
bring hot and tranquil weather from Tuesday evening thru the end
of the week. Rain/storm chances will return by the latter part of
the weekend, especially in the terrain, as moisture returns to the
region from the southeast.

Lacy

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Mon Aug 29 2022

Early in the period, convection will be focused primarily across
parts of NE OK, with coverage remaining scattered through the
afternoon. Will include VCTS and tempo groups KBVO. Will include VCTS
for now at KTUL/KRVS sites through 00z. Elsewhere, Isolated
convection will be possible across SE OK and NW AR, though
coverage will likely remain too limited to include a TAF mention.
Outside of TSRA, VFR elements will prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  93  63  94 /  40  20   0   0
FSM   74  95  70  95 /  30  20   0   0
MLC   72  93  70  94 /  20  20  10  10
BVO   68  93  59  93 /  40  20   0   0
FYV   68  90  60  89 /  40  20   0   0
BYV   70  89  60  89 /  50  20   0   0
MKO   71  91  64  92 /  30  20   0   0
MIO   69  90  58  91 /  40  20   0   0
F10   70  93  63  93 /  30  20   0   0
HHW   72  90  72  93 /  10  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...23
Hazardous weather outlook, Aug 29, 11:41 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1241 PM CDT Mon Aug 29 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1241 PM CDT Mon Aug 29 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

DISCUSSION...
Scattered thunderstorms remain ongoing this afternoon across parts
of northeast Oklahoma, with some additional development likely to
the south and east as the afternoon progresses. The strongest storms
his afternoon will be capable of producing damaging downburst winds
and marginally severe hail. The greatest coverage of storms will
likely be between Highway 412 and the Oklahoma Kansas border this
afternoon. Slow storm motions will also result in locally heavy
rainfall, which may lead to localized flooding issues.

Hot and humid weather is expected again today, with afternoon heat
index values between 100 and 105 degrees.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY through SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will linger into Tuesday as a weak cold front
sags south across the area. Afternoon heat index values of 100 to
105 degrees will again be possible Tuesday afternoon to the south
of the frontal boundary.

Low thunderstorm chances will return late next weekend as deep
layer moisture increases.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 29, 2:15 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
315 PM CDT Mon Aug 29 2022

OKZ062-063-292045-
Delaware OK-Mayes OK-
315 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of southwestern
Delaware and southeastern Mayes Counties through 345 PM CDT...

At 315 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Salina, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Salina...                         Spavinaw...
Rose...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3617 9514 3627 9519 3641 9503 3626 9489
TIME...MOT...LOC 2015Z 225DEG 7KT 3625 9512

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 2:30 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
330 PM CDT Mon Aug 29 2022

OKZ056-057-061-062-292100-
Craig OK-Rogers OK-Nowata OK-Mayes OK-
330 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of southern Craig,
northeastern Rogers, Mayes and southeastern Nowata Counties through
400 PM CDT...

At 330 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles north of White Oak to near Chelsea to 3
miles west of Salina to 8 miles northeast of Wagoner. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Vinita...                         Pryor...
Pryor Creek...                    Chouteau...
Chelsea...                        Locust Grove...
Salina...                         Langley...
Adair...                          Ketchum...
Spavinaw...                       Disney...
Big Cabin...                      Pensacola...
New Alluwe...                     Hoot Owl...
Cherokee State Park...            White Oak...
Spavinaw State Park...            Sportsmen Acres Community...

This includes Interstate 44 between mile markers 258 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3679 9521 3672 9509 3657 9501 3642 9500
      3616 9506 3616 9512 3609 9512 3608 9541
      3625 9542 3657 9553 3673 9542
TIME...MOT...LOC 2030Z 224DEG 42KT 3669 9527 3656 9544 3629 9522 3606
9531

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 2:34 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
334 PM CDT Mon Aug 29 2022

OKZ066-070-071-292100-
Muskogee OK-Okmulgee OK-McIntosh OK-
334 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of northwestern
McIntosh, eastern Okmulgee and northwestern Muskogee Counties through
400 PM CDT...

At 334 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from Bald Hill to Henryetta. Movement was east at 15
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Okmulgee...                       Henryetta...
Haskell...                        Morris...
Dewar...                          Schulter...
Grayson...                        Hoffman...
Bald Hill...                      Hitchita...
Jamesville...                     Eram...

This includes Interstate 40 in Oklahoma between mile markers 232 and
252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3580 9586 3582 9564 3579 9564 3578 9562
      3540 9575 3542 9609 3544 9609
TIME...MOT...LOC 2034Z 269DEG 12KT 3574 9582 3545 9598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 2:59 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
359 PM CDT Mon Aug 29 2022

OKZ057-058-062-063-068-292130-
Craig OK-Cherokee OK-Delaware OK-Ottawa OK-Mayes OK-
359 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of southeastern Craig,
western Delaware, southwestern Ottawa, eastern Mayes and north
central Cherokee Counties through 430 PM CDT...

At 359 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles north of Vinita to 2 miles northeast of
Pensacola to 5 miles south of Locust Grove. Movement was northeast at
25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Vinita...                         Locust Grove...
Salina...                         Afton...
Langley...                        Bernice...
Ketchum...                        Spavinaw...
Bluejacket...                     Disney...
Pensacola...                      Hoot Owl...
Cherokee State Park...            Rose...
Spavinaw State Park...            Cleora...
Chloeta...                        Strang...
Snowdale State Park...            Disney Little Blue State Park...

This includes Interstate 44 between mile markers 278 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3684 9497 3655 9488 3611 9499 3610 9529
      3643 9519 3677 9526
TIME...MOT...LOC 2059Z 246DEG 23KT 3673 9517 3647 9509 3612 9519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 3:13 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
413 PM CDT Mon Aug 29 2022

ARZ001-002-292200-
Carroll AR-Benton AR-
413 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northeastern Benton
and northwestern Carroll Counties through 500 PM CDT...

At 413 PM CDT, Doppler radar indicated a strong thunderstorm over Pea
Ridge, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Rogers...                         Bentonville...
Bella Vista...                    Pea Ridge...
Garfield...                       Gateway...
Avoca...                          Hill Top...
Walnut Hill...                    Busch...

This includes Interstate 49 between mile markers 87 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 9379 3637 9417 3648 9424 3650 9421
      3650 9384
TIME...MOT...LOC 2113Z 241DEG 14KT 3645 9411

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 3:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
436 PM CDT Mon Aug 29 2022

OKZ058-063-292200-
Delaware OK-Ottawa OK-
436 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northeastern
Delaware and southeastern Ottawa Counties through 500 PM CDT...

At 436 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Bernice State Park, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Grove...                          Bernice...
Bernice State Park...             Honey Creek State Park...
Dodge...                          Cayuga...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3656 9462 3652 9488 3669 9495 3682 9462
TIME...MOT...LOC 2136Z 250DEG 19KT 3663 9483

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Springfield radar (KSGF), 90 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 29, 3:55 PM CST
Where
Carroll County, 2 mi SSW of Oak Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.423, -93.444

Strong thunderstorm wind blew down power lines on Highway 612.

Thunderstorm Wind, Washington

When
August 29, 3:58 PM CST
Where
Washington County, 2.2 mi E of Tontitown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.175, -94.191

Strong thunderstorm wind blew down power lines on Highway 412, just west of I-49.

Thunderstorm Wind, Washington

When
August 29, 4:30 PM CST
Where
Washington County, 0.57 mi WSW of Springdale
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.176, -94.139

Strong thunderstorm wind blew down a couple of small trees near Highway 412 and Highway 71.

Flash Flood, Benton

When
August 29, 4:30 PM CST to 6:30 PM CST
Where
Benton County, 0.6 mi SE of Bentonville Muni Arp to 1.36 mi SSE of Bentonville Muni Arp
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.345, -94.212

Two boys playing in shallow flood water in a retention area, wandered close to a storm drain, and were pulled under the water. A woman immediately dove into the water to attempt to rescue the boys, and managed to save one of them. The other boy was recovered by first responders, but died at the hospital. The woman was also recovered by first responders, and was taken to a hospital where she was on life support for several days. She later died from her injuries sustained in the drowning.

Thunderstorm Wind, Crawford

When
August 29, 4:45 PM CST
Where
Crawford County, 1.31 mi SW of Smeltzer
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.457, -94.337

Strong thunderstorm wind blew down a large tree.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Benton2022-08-2911MaleIn WaterDirect
Flash Flood, Benton2022-08-2947FemaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048488, 1048490, 1048487, 1052730, 1048489.